Takotsubo Cardiomyopathy as a Complication of Electroconvulsive Therapy (December).
Ann Pharmacother. 2011 Nov 24;
Authors: Sharp RP, Welch EB
OBJECTIVE:To examine the evidence regarding takotsubo cardiomyopathy as a complication of electroconvulsive therapy (ECT).DATA SOURCES:Searches in MEDLINE, EMBASE, and International Pharmaceutical Abstracts (1966-August 2011) were conducted.STUDY SELECTION AND DATA EXTRACTION:Published studies and case reports that mentioned takotsubo cardiomyopathy following ECT were reviewed.DATA SYNTHESIS:Twelve case reports were available for review. There were 7 documented cases of takotsubo cardiomyopathy, 4 cases of myocardial stunning, and 1 case of cardiogenic shock following ECT. Although takotsubo cardiomyopathy was not mentioned in 5 of the cases, some clinical characteristics were consistent with this diagnosis. Left ventricular ejection fraction and the electrocardiogram returned to normal within a few days in the majority of the cases. All cases were in women, the majority of whom were postmenopausal (average age 64 years). Takotsubo cardiomyopathy developed after a single course of ECT in 6 of the cases, while the syndrome developed after more than 1 course in the other 6 cases. ECT was successfully readministered without syndrome recurrence in 4 of the cases, but only after 3 of the 4 patients received a ?-adrenergic receptor blocking agent prior to each subsequent therapy session. The ?-adrenergic blocking agents used were esmolol in 1 case and labetolol in the other 2.CONCLUSIONS:Takotsubo cardiomyopathy is a serious but transient potential complication of electroconvulsive therapy. Limited evidence indicates that ?-adrenergic receptor blocking agents may help prevent its reoccurrence in patients needing further electroconvulsive treatment. Health care providers in psychiatry should be aware of this potential complication of electroconvulsive therapy, especially in postmenopausal women. However, many questions remain regarding this issue.
PMID: 22116995 [PubMed - as supplied by publisher]